Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Lincoln, IL

May 26, 2016Logan County, Mason County, Menard County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 26, 2016, 6:33 AM CDT for Logan County, Mason County, Menard County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2016, 6:33 AM CDT (11:33 UTC)
Expired
May 26, 2016, 7:00 AM CDT
In force
27 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, IL, Mason County, IL, Menard County, IL

The radar

The Lincoln radar (KILX), 26 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS53 KILX 261133
SVRILX
ILC107-125-129-261200-
/O.NEW.KILX.SV.W.0057.160526T1133Z-160526T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
633 AM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LOGAN COUNTY IN CENTRAL ILLINOIS...
  SOUTHEASTERN MASON COUNTY IN CENTRAL ILLINOIS...
  NORTHEASTERN MENARD COUNTY IN CENTRAL ILLINOIS...

* UNTIL 700 AM CDT

* AT 633 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENVIEW...OR
  9 MILES SOUTH OF MASON CITY...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GREENVIEW...ELKHART...MIDDLETOWN...NEW HOLLAND...BROADWELL...SWEETWATER
  AND FANCY PRAIRIE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 155 BETWEEN MILE MARKERS 3 AND 6.
 INTERSTATE 55 BETWEEN MILE MARKERS 112 AND 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3998 8974 4012 8981 4026 8945 3999 8939
TIME...MOT...LOC 1133Z 252DEG 28KT 4006 8968 

HAIL...1.00IN
WIND...60MPH
 
$$

ONTON
1 follow-up statement
519 
WWUS53 KILX 261156
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
656 AM CDT THU MAY 26 2016

ILC107-125-129-261205-
/O.EXP.KILX.SV.W.0057.000000T0000Z-160526T1200Z/
LOGAN-MASON-MENARD-
656 AM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LOGAN...SOUTHEASTERN
MASON AND NORTHEASTERN MENARD COUNTIES WILL EXPIRE AT 700 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM AND OTHER THUNDERSTORMS MOVING THROUGH THE AREA.
.

LAT...LON 3998 8974 4012 8981 4026 8945 3999 8939
TIME...MOT...LOC 1151Z 252DEG 28KT 4006 8968 

$$

ONTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:28 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 26, 3:28 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
328 AM CDT THU MAY 26 2016

.SHORT TERM...(Today)
ISSUED AT 325 AM CDT Thu May 26 2016

The current pattern with a mid level ridge over the east coast and a
trough over the intermountain west progged to progress slightly
eastward through the day, but not enough to provide any clear-
cut answers on thunderstorm distribution through the day. A few
features to note however are the shortwave over western MN/IA
providing some developing organization to convection over that
area in the early morning. This feature should move northeastward
and should move some thunderstorm activity into areas west of I-55
in the early morning hours so have introduced chance thunderstorms.
Although the upper level feature will provide less influence later
in the morning, an outflow boundary should be able to propagate
eastward propagating scattered thunderstorms across the central/SE
IL forecast area to the IN state line by late morning and have
moved the chance thunderstorm area eastward accordingly. Models
suggesting another outflow may clip the northeastern portions of
the forecast area during the afternoon so have included the I-74
corridor through Bloomington-Champaign-Danville with another
period of chance thunderstorms. Otherwise, after the morning
period of convection takes place, generally a slight chance of
thunderstorms included through the day due to forecast uncertainty
in weak triggering mechanisms combined with a moist and unstable
air mass characterized by forecast CAPE of 2000-3000 J/KG.
Marginal 0-6km bulk shear of 20- 30 kts could be enough for a few
strong storms containing gusty winds and hail, and SPC has
outlooked the area from near I-57 westward in a marginal severe
weather risk.

A slight increase in humidity of the air mass today should result in
dewpoints rising to the upper 60s to around 70 during the afternoon
today after starting out in the mid 60s. This combined with highs in
the mid 80s will again feel warm and humid. South winds around 10-12
mph will continue through the day promoted by gradients between
surface high pressure over the southeastern U.S. and general low
pressure over the Plains.

&&

.LONG TERM...(Tonight through Wednesday)
ISSUED AT 325 AM CDT Thu May 26 2016

Upper low currently entering western Arizona should track into
southern Colorado by this evening, before weakening and lifting into
the northern Plains. Precipitation in the short term will continue
to be driven by localized boundaries and weak ripples in the upper
flow ejecting from the east side of the low, so forecast trends
remain uncertain with a wide variety of model solutions. Some
increase in lift is anticipated by Friday as the low ejects into the
Plains, and have mentioned likely PoP's across mainly the western
half of the forecast area into Friday evening. Air mass in that area
will remain juicy with precipitable water values around 1.8 inches,
so some localized heavier rains are likely with the stronger storms.

The pattern into the holiday weekend will continue to favor
scattered thunderstorms, although chances decrease with time, and
have only mentioned slight chance PoP's on Memorial Day across the
western half of the area. The upper pattern during this period will
be transitioning more toward a zonal flow for a time, before some
modest ridging takes place early next week as a trough digs
southward across the Rockies. The longer range guidance has some
difficulty resolving the evolution of this trough, with the ECMWF
fairly aggressive at a closed low just north of the North Dakota
border and the GFS with a weaker low back over Wyoming. The former
solution would sweep a cold front through on Thursday, while the
latter has a much weaker frontal passage on Friday. Both solutions
favor at least scattered convection beginning on Tuesday.

Little change in temperatures is on tap, with highs of 80-85 degrees
largely forecast through the extended period. However, the pattern
change would favor some slightly lower dew points as the weekend
progresses.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed May 25 2016

Believe VFR conditions will prevail through the night and possibly
into tomorrow as well. Question is, will the convection in
northeast MO expand and continue across the state overnight and
into western IL by early tomorrow morning. Short range convection
models indicate that by the time the MCS arrives, it will just be
scattered showers. Even though models are not handling things well
at the moment, this has been the trend last couple of days. So,
though will be bringing in more clouds into the area by morning,
will only have VCSH at all TAF sites in the morning. Next question
then is will there be pcpn during the afternoon tomorrow? Any
outflow boundary form late tonight will probably wash out and the
area could be too cloudy to really get the instability going.
Models always struggle with convective features and due to
uncertainty of boundary location in the afternoon, will keep VCTS
in the TAFs for afternoon and early evening and let later shifts
reevaluate for better location and timing. Winds will be south to
southwest through the period.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Onton
LONG TERM...Geelhart
AVIATION...Auten
Hazardous weather outlook, May 26, 5:19 AM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
519 AM CDT THU MAY 26 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
519 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
AS A COUPLE OF DISTURBANCES CROSS THE AREA. A FEW STRONG STORMS
ARE POSSIBLE THAT MAY PRODUCE HAIL UP TO 1 INCH DIAMETER AND
STRONG GUSTY WINDS...MAINLY FROM AROUND I-57 WESTWARD. LOCALLY
HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAILY CHANCES FOR THUNDERSTORMS WILL OCCUR THROUGH THE ENTIRE
PERIOD. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A
FEW STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ONTON

In the hours before

Special weather statement, May 26, 5:55 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
555 AM CDT THU MAY 26 2016

ILZ029-031-036>038-040>042-047>051-261200-
SCOTT-MORGAN-PEORIA-CASS-SANGAMON-SCHUYLER-MASON-TAZEWELL-MCLEAN-
MENARD-FULTON-WOODFORD-LOGAN-
555 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...SANGAMON...MASON...
SCOTT...MENARD...SOUTH CENTRAL WOODFORD...SOUTHERN PEORIA...
SOUTHWESTERN MCLEAN...SOUTHEASTERN FULTON...MORGAN...CASS AND
TAZEWELL COUNTIES UNTIL 700 AM CDT...

AT 552 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM  10 MILES WEST OF PEORIA TO 10 MILES
WEST OF JACKSONVILLE. MOVEMENT WAS EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...PEORIA...PEKIN...JACKSONVILLE...LINCOLN...HAVANA...MASON
CITY...VIRGINIA...WINCHESTER...NORMAL...EAST PEORIA...MORTON...CHATHAM...
ALEXANDER...BARTONVILLE...CREVE COEUR...AUBURN...WEST PEORIA...SHERMAN AND
ROCHESTER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 155 BETWEEN MILE MARKERS 0 AND 31.
 INTERSTATE 474 BETWEEN MILE MARKERS 2 AND 14.
 INTERSTATE 55 BETWEEN MILE MARKERS 77 AND 145.
 INTERSTATE 72 BETWEEN MILE MARKERS 47 AND 113.
 INTERSTATE 74 BETWEEN MILE MARKERS 91 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4076 8985 4058 8901 3952 8961 3952 9058
      3956 9057 3962 9061
TIME...MOT...LOC 1052Z 282DEG 53KT 4069 8981 3945 9063

ONTON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:55 AM CDTSpecial Weather StatementILXCass, Logan, Mason, Menard, Morgan, Sangamon and 2 more65 min
May 26, 6:44 AM CDTSpecial Weather StatementILXDeWitt, Logan, McLean, Menard, Sangamon46 min
May 26, 7:30 AM CDTSevere Thunderstorm WarningILXDeWitt, Piatt45 min
May 26, 7:41 AM CDTSpecial Weather StatementILXChristian49 min
May 26, 7:46 AM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Macon, Piatt44 min
May 26, 8:14 AM CDTSevere Thunderstorm WarningILXChristian, Effingham, Shelby31 min
May 26, 8:37 AM CDTSevere Thunderstorm WarningILXClay, Effingham53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.